Avoiding Dangerous Side Effects of Medications in Nursing Homes

Journal of the American Geriatrics Society Research Summary

Experts from the University of Iowa recently published a study in the Journal of the American Geriatrics Society examining the kind of medication errors and side effects that nursing home residents experience. They also looked at staffing and work systems in nursing homes that could affect medication errors and side effects. This is important because more than 1.4 million older adults lived in nursing home facilities as of 2015. Of these, 85 percent were 65-years-old and older and 41 percent were 85-years-of-age or older. In 2014, there were 15,600 nursing homes in the United States.

Older adults who live in nursing homes are at greater risk for injuries related to the medications we might take as we age (these injuries are also known as “adverse drug events”). There is a greater risk for adverse drug events for this population due to age, frailty, disability, and the multiple chronic illnesses we may be managing at any given time. For these illnesses, nursing home residents usually need several medicines, sometimes including riskier medicines like antipsychotics, antidepressants, and antiepileptics.

Some adverse drug events are due to preventable errors. Others are considered “non-preventable” because they can occur even when the medications are correctly given at normal doses. Continue reading

Commonly Prescribed Heartburn Drug Linked to Pneumonia in Older Adults

Journal of the American Geriatrics Society Research Summary

Researchers at the University of Exeter have found a statistical link between pneumonia in older people and a group of medicines commonly used to neutralize stomach acid in people with heartburn or stomach ulcers. Although proton-pump inhibitors (PPIs) are still a valuable group of medicines, research is indicating that PPIs are not as completely safe for older people as previously thought.

PPIs are medicines commonly prescribed to reduce gastric (stomach) acid production and to protect the stomach. Approximately 40 percent of older adults receive PPIs, although according to some experts, up to 85 percent of people who receive PPI prescriptions may not need them.

Researchers say people should not stop using their PPI medication, but should discuss with their prescribing healthcare professional whether the PPIs are still needed. Just stopping PPIs could be dangerous as PPIs may be useful, for example, to prevent stomach bleeds in some people.

Once thought to be relatively harmless, PPIs have more recently been linked to increased rates for certain health concerns like fractures, cardiovascular disease, and some bacterial infections. The association between PPI use and pneumonia was studied because stomach acid helps to prevent infections spreading from the gut in some individuals. Since pneumonia is a major cause of death for older adults, it is important for healthcare providers to understand the links between PPIs and pneumonia.

The Exeter team designed a study to look at statistical links in medical records between long-term PPI use and pneumonia in older adults. Their study was published in the Journal of the American Geriatrics Society. Continue reading

Are High-Risk Anticholinergic Medicines Prescribed Too Often for Older Adults?

Journal of the American Geriatrics Society Research Summary

Anticholinergics are a class of medications that are often prescribed for allergies, lung disease, and urinary incontinence. They also often can increase health risks for older adults. These medicines can affect your memory and ability to think, and they can even lead to increases in the risk for falls, dementia, and death. Additionally, older adults often have a difficult time tolerating anticholinergics because of age-related physical changes, such as reduced liver and kidney function, and because medications can impact our brain chemistry more strongly as we age.

Experts use tools to help older adults and healthcare professionals understand the risks associated with medications like anticholinergics. One of these tools is the AGS Beers Criteria for Potentially Inappropriate Medication Use in Older Adults. The AGS Beers Criteria details medications with risks that may outweigh their benefits for older adults. The AGS Beers Criteria identifies 52 “high-risk” anticholinergics. Thirty-five of these are included on a list of medications worth avoiding altogether for older people, unless a healthcare professional has a compelling reason for prescribing them on a case-by-case basis.

Recently, a team of researchers decided to study how frequently healthcare providers prescribe potentially inappropriate medications like anticholinergics in light of recommendations like those from the AGS Beers Criteria. Their study was published in the Journal of the American Geriatrics Society. Continue reading

Helping Older Adults Discontinue Using Sedatives

Journal of the American Geriatrics Society Research Summary

Older adults, especially those who are admitted to hospitals, are at risk for potentially dangerous side effects if they are taking multiple medicines. Taking several medications at the same time is called polypharmacy. Of special concern are benzodiazepine and non-benzodiazepine sedative hypnotics. These medications, which include lorazepam, clonazepam, zopiclone, and others, are often prescribed for sleep—despite the fact that organizations like the American Geriatrics Society recommend that they not be used as a first choice for sleep problems, agitation, or delirium (the medical term for an abrupt, rapid change in mental function).

As many as one in three older adults receive sedatives while they are hospitalized, and many are given new prescriptions for them when they leave the hospital. This can put older adults at risk for falls, fractures, problems with thinking and making decisions, and even death.

In a new study, published in the Journal of the American Geriatrics Society, researchers looked at a way to help older adults taper off and stop using sedatives. This was based on an earlier study that suggested giving older adults the following:

  • an educational brochure outlining the problems that sedatives pose
  • instructions for safely taking themselves off the medication.

Continue reading

For Older Adults, Dry Mouth Symptoms can be a Side Effect of Certain Medications

JAGS graphicJournal of the American Geriatrics Society Research Summary

For older adults, dry mouth can be a common side effect of prescribed medications. Having dry mouth means you don’t have enough saliva, or spit, to keep your mouth wet. The condition can lead to problems chewing, eating, swallowing, and even talking. What’s more, dry mouth puts you at higher risk for tooth decay and oral infections.

However, there’s much we don’t understand about the connection between medications and dry mouth in older adults. Recently, researchers examined 52 related studies to learn more. Their research was published in the Journal of the American Geriatrics Society. Continue reading